Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 74, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2018, 3:13 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 3:13 PM MST (22:13 UTC)
- Expired
- Aug 2, 2018, 6:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 96 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 2011 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
322
WGUS55 KFGZ 022213
FFWFGZ
AZC025-030115-
/O.NEW.KFGZ.FF.W.0074.180802T2213Z-180803T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
313 PM MST THU AUG 2 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 615 PM MST
* At 312 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the Goodwin Burn Scar. Up to one inch of rain
has already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Mayer, Cordes and Spring Valley.
This includes the following streams and drainages...Turkey Creek...
Badger Spring Wash...Antelope Creek...Little Wolf Creek...Cedar
Creek...Grapevine Creek...Agua Fria River...Wolf Creek...Hackberry
Creek...Big Bug Creek and Mineral Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!
&&
LAT...LON 3441 11220 3430 11210 3429 11212 3434 11230
3443 11234 3446 11230
$$
TPS3 follow-up statements
128
WGUS75 KFGZ 022246
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
346 PM MST THU AUG 2 2018
AZC025-030115-
/O.CON.KFGZ.FF.W.0074.000000T0000Z-180803T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
346 PM MST THU AUG 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
YAVAPAI COUNTY...
At 343 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the Goodwin Fire Scar. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly along
Big Bug Creek in Mayer.
Some locations that will experience flooding include...
Mayer, Cordes and Spring Valley.
This includes the following streams and drainages...Turkey Creek...
Badger Spring Wash...Antelope Creek...Little Wolf Creek...Cedar
Creek...Grapevine Creek...Agua Fria River...Wolf Creek...Hackberry
Creek...Big Bug Creek and Mineral Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause dangerous flooding across roadways in Mayer
near Big Bug Creek. Move away from drainages now!
&&
LAT...LON 3441 11220 3430 11210 3429 11212 3434 11230
3443 11234 3446 11230
$$
TPS592
WGUS75 KFGZ 030017
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
517 PM MST THU AUG 2 2018
AZC025-030115-
/O.CON.KFGZ.FF.W.0074.000000T0000Z-180803T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
517 PM MST THU AUG 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
YAVAPAI COUNTY...
At 514 PM MST, flooding has been reported in low lying areas along
Big Bug Creek. Please heed all evacuation orders that have been
given along Big Bug Creek.
Heavy rain has ended on the Goodwin Fire Scar and water levels along
Big Bug Creek are expected to continue to recede through the
evening. However, flood waters will flow into the Agua Fria River
with flash flood conditions expected this evening. An additional
Flash Flood Warning has been issued for the Agua Fria River from
Cordes Lakes to Black Canyon City.
Some locations that will experience flooding include...
Mayer, Cordes and Spring Valley.
This includes the following streams and drainages...Turkey Creek...
Badger Spring Wash...Antelope Creek...Little Wolf Creek...Cedar
Creek...Grapevine Creek...Agua Fria River...Wolf Creek...Hackberry
Creek...Big Bug Creek and Mineral Creek.
This includes the following highways..
State Route 69 between mile markers 265 and 274.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause dangerous flooding across roadways in Mayer
near Big Bug Creek. Move away from drainages now!
&&
LAT...LON 3441 11220 3430 11210 3429 11212 3434 11230
3443 11234 3446 11230
$$
TPS937
WGUS75 KFGZ 030113
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
613 PM MST THU AUG 2 2018
AZC025-030122-
/O.EXP.KFGZ.FF.W.0074.000000T0000Z-180803T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
613 PM MST THU AUG 2 2018
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 615 PM
MST...
The heavy rain has ended. Flood waters are receding on Big Bug Creek
at Mayer. Flooding in the Mayer area is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3441 11220 3430 11210 3429 11212 3434 11230
3443 11234 3446 11230
$$
41What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:02 PM MST, 11 minutes earlier.
Area forecast discussion, Aug 2, 3:02 PM MST, 11 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 302 PM MST Thu Aug 2 2018 .SYNOPSIS...Expect afternoon and evening chances for showers and thunderstorms through Friday. For the weekend, chances decrease as a passing disturbance brings drier air across our area. Moisture returns early next week with storm chances increasing across the northland. && .DISCUSSION... Monsoonal moisture will continue to create a favorable environment for widespread showers and thunderstorms through the afternoon and evening hours today. Light steering flow will allow for slow moving storms to create situations where flash flooding may occur especially over flood prone locations. Most of the stronger activity continues to be located in Yavapai county this evening where skies clear significantly earlier in the day than other locations along the rim. This allowed for increase solar insolation and subsequent heating to occur. Storm-top winds are pushing cloud tops generally off to the northeast and creating additional shade, limiting further widespread insolation and modifying the airmass across much of the high country. This is helping further limit storm growth and aligns well with with current lifted index values highest in Yavapai County and dropping across much of the Mogollon Rim. Storm activity should begin to decrease across the area around sunset as diurnal heating shuts off. A similar situation is expected again on Friday as daytime heating initiates convection over the higher terrain with expectations for the bulk of the shower activity to develop over the rim and propagate across Yavapai and Gila counties. A drying trend is expected to develop Saturday and Sunday as zonal flow moves into the southern great basin and cuts down on our available moisture. The decrease in available moisture will result in convection being limited to the highest terrain such as the White Mountain and San Fransisco Peaks. However by early next week moisture should be increasing again as the zonal flow moves back northward and the ridge redevelops allowing for moisture to once again flow into northern Arizona from the Gulf of California. && .AVIATION...For the 00Z package...Expect thunderstorms activity to diminish this evening mainly after 02Z. Local IFR in +RA, erratic wind gusts, and hail will be possible near any of the stronger storm cells. Storm activity should begin to diminish after 02Z Fri. Aviation discussion not updated for TAF amendments. AdditionalShowers are expected to develop Friday around 18Z. && .FIRE WEATHER...Areas from the Mogollon Rim southward will continue to remain favored for afternoon and evening thunderstorms again on Friday. Erratic outflow winds should be expected near any thunderstorm activity. In addition, heavy rain and hail will also be possible. Temperatures will remain above average. A warming and drying trend is expected to develop on Saturday and limit thunderstorm activity. Sunday through Tuesday...The downward trend in thunderstorm coverage will continue over the weekend. An increase in monsoonal activity is possible on Monday and Tuesday as deeper moisture returns to the region. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Suk AVIATION...Suk FIRE WEATHER...Suk For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 2, 11:40 AM MST, 3 hours 33 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1140 AM MST THU AUG 2 2018 AZZ008-037-021930- Yavapai County Valleys and Basins-Yavapai County Mountains- 1140 AM MST THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1230 PM MST... At 1139 AM MST, Doppler radar was tracking a strong thunderstorm over Yavapai Campground, or near Prescott Valley, moving east at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Prescott Valley, Prescott, Yavapai Campground, Downtown Prescott, Prescott Airport, Indian Hill West Prescott and Prescott Gateway Mall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3453 11250 3464 11258 3474 11247 3454 11234 TIME...MOT...LOC 1839Z 249DEG 8KT 3461 11249 RR
Special weather statement, Aug 2, 12:49 PM MST, 2 hours 24 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1249 PM MST THU AUG 2 2018 AZZ007-008-037-022030- Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County Mountains- 1249 PM MST THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 130 PM MST... At 1248 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles south of Ash Fork, or 23 miles north of Chino Valley, moving east at 5 mph. This storm may impact SR 89 south of Ash Fork. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of Yavapai and Coconino Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3505 11253 3517 11252 3520 11236 3499 11237 TIME...MOT...LOC 1948Z 266DEG 5KT 3511 11247 RR
Local storm report, Aug 2, 1:38 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
138 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 4 ENE IRON SPRINGS 34.60N 112.50W
08/02/2018 M1.00 INCH YAVAPAI AZ PUBLIC
QUARTER-SIZED HAIL WAS REPORTED BY THE
PUBLIC AS A STRONG THUNDERSTORM MOVED OVER
THE PRESCOTT AREA.
&&
TPSLocal storm report, Aug 2, 2:56 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
256 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD 4 E PRESCOTT COURTHOUSE 34.55N 112.40W
08/02/2018 YAVAPAI AZ TRAINED SPOTTER
HEAVY RAIN CAUSING HIGH WATER (DEPTH
UNKNOWN) ON HWY 69 AT LEE BLVD.
&&
41The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:40 AM MST | Special Weather Statement | FGZ | Yavapai | 50 min |
| Aug 2, 12:49 PM MST | Special Weather Statement | FGZ | Yavapai | 41 min |
| Aug 2, 1:18 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 2, 1:39 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 51 min |
| Aug 2, 1:51 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 2, 2:30 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 2, 3:16 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Aug 2, 3:42 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 2, 4:18 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Aug 2, 4:33 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.